TheJournal.ie uses cookies. By continuing to browse this site you are agreeing to our use of cookies. Click here to find out more »
Dublin: 17 °C Monday 29 May, 2017
Advertisement

Users describe the terrifying effects of smoking “weaponised marijuana”

The NYC police commissioner says the city has seen a spike in hospitalisations from the drug.

SYNTHETIC MARIJUANA, ALSO referred to as “replacement cannabis,” “K2,” and “Spice,” is a lab-produced mind-altering drug that aims to mimic the effects of marijuana, but is known to have unpredictable and sometimes dangerous effects, despite its marketing in the US as a safe, legal alternative to marijuana.

New York City’s police commissioner, William Bratton, recently said that the drug, which he referred to as “weaponised marijuana” is of “great and growing concern” to the city’s police force, which has seen a spike in hospitalisations from the drug.

Erowid Center, a non-profit psychoactive drug information centre, maintains a forum on their website where drug users share their experience with different psychoactive substances.

Some on the forum have begun sharing their experiences using synthetic marijuana, which ranges from the terrifying to pleasurable, highlighting the unpredictable nature of the drug.

“The most terrifying experience I’ve had to date”

An unnamed 16-year old male on the Erowid forum wrote a detailed description of his first experience trying K2, after a year of habitually smoking marijuana.  Shortly after smoking the substance, the writer describes feeling “very anxious, fearful, and nervous.”

“It felt like my body was just failing on me, my organs were not working any further, it was just shutting down,” the teenager said of his first experience trying K2.

“I began to shake much like someone would during a seizure.”

The effect didn’t feel anything like the typical effects of marijuana, according to the writer, who says he was overcome with a sense of fear and coldness.

“I felt like I was laying in snow, completely naked. It was a horrible feeling that wouldn’t go away,” the writer says.

“I laid down in [my friend's] bed and covered up in 2 heavy blankets, and still I was freezing. I thought I was dying.”

The writer says the most extreme effects began to wear off after 45 minutes, but then he started to feel very hot and claims to have hallucinated.

shutterstock_183421622 Source: Shutterstock/Stefan Petru Andronache

“I was lost in visual hallucinations. I couldn’t really see [my friend's] room anymore, just barely visible outlines of things around me,” the writer says.

“What took focus was an overlying background on top of everything that would constantly change colors, and it seemed like pinpoint lasers were being shot everywhere.”

In hindsight, the writer says he believes his negative experience was the result of smoking too much of the substance, and calls it “the most terrifying experience I’ve had to date.”

“All I wanted it to do was stop”

A 23-year old female who claims to have been experienced in psychedelics drugs and “older” versions of K2 wrote about her experience using what a clerk at a head shop told her was the “most potent” form of K2.

“It’s been less than 12 hours since I smoked three or four hits of ‘incense’ and I can confidently say that I have never been through a worse experience in my life,” the writer says, adding that the experience has made her quit psychedelic drugs altogether.

Very soon after smoking the K2, the writer says her high increased “exponentially” until she was hallucinating. She recalls feeling numb and having difficultly breathing.

“I assume [sic] my heart was racing, but I couldn’t feel it. My head was completely disconnected from my body,” the writer explains.

“I couldn’t feel my extremities. I felt like each breath wasn’t enough. I started breathing as deeply as I could, but it never seemed like I enough. I was just suddenly in a state of extreme terror. I couldn’t focus on anything too long, and I was dizzy as hell.”

shutterstock_259315757 Source: Shutterstock/Pe3k

The writer says that she has experienced bad experiences before, and tried to talk herself through what she was experiencing now. She says it took all her strength not to start “screaming and clawing at my face.”

“I just felt that something was wrong and I didn’t like it. All I wanted it to do was stop. I begged for it to stop, but substances, obviously, don’t heed our cries,” the writer says.

After an hour, she says her head started to feel better, but her body began twitching violently. Roughly 11 hours after taking the drug, when she wrote her review, she claims she was still trembling, felt like she needed to vomit, and had an intense headache.

“I felt like I was going to die. I have never felt the urge to call 911 before, but I seriously considered it multiple times last night,” the writer says.

The accounts on the Erowid forum span a range from those like the ones above to more positive experiences that resemble the effects of smoking marijuana.

40-year old male says he experienced a high very similar to if he had smoked “high-quality marijuana,” after he smoked a very small dose of K2.

The writer recommended K2 for  ”enhancing creativity and an energy boost at night time.”

Another 21-year old male says he experienced an 11-hour high of “intense focus” after eating two cookies infused with K2.

A public health nightmare

As the Erowid Center notes, the varied effects are likely because every batch of synthetic marijuana is synthesized differently with various (and often dangerous) research chemicals that can produce unpredictable effects.

The drugs flow through the market so quickly that researchers don’t have the time to understand their effects and lawmakers don’t have time to enact legislation before a new, altered batch reaches the market.

shutterstock_3578162 Source: Shutterstock/Amihays

“The people in the emergency rooms don’t know what to test for,” Dr. Eric Wish, director of the Center for Substance Abuse Research at the University of Maryland and a researcher on synthetic marijuana, told the International Business Times.

“When you tweak a molecule, you don’t know how it’s going to affect the brain. It’s a huge problem for public health.”

Most of the chemicals used in synthetic marijuana come from China and are then shipped to the United States and mixed with acetone and sprayed onto plant material before being sold at convenience stores and gas stations, often as “incense” or “potpourri,” according to Drug Enforcement Agency Senior Forensic Chemist Jill Head.

“A user could never know exactly what they’re taking,” Head told the International Business Times.

“What we’ve seen is that once a particular compound or drug is controlled, whoever is making the formulation for the new one is aware of that, and changes the molecule just so, so that it remains active in the body.”

The drug doesn’t look like it’s going away any time soon.

The CDC announced on June 11 that as of May 2015, US poison centres received more than 3,500 calls related to use of the drug, up 229% from a year ago.

In the same period, 15 Spice-linked deaths were reported, a three-fold increase over the 5 deaths reported in 2014.

- Matthew Speiser for Business Insider

Read: Somebody tried to post €1.2 million worth of cannabis

Read: Man due in court after this was found in a house yesterday

  • Share on Facebook
  • Email this article
  •  

Published with permission from:

Business Insider
Business Insider is a business site with strong financial, media and tech focus.

Read next:

COMMENTS (100)

This is YOUR comments community. Stay civil, stay constructive, stay on topic. Please familiarise yourself with our comments policy here before taking part.
write a comment

Leave a commentcancel